Alert archive / Washington / Winter Storm Warnings in 2011

Winter Storm Warning 7, NWS Seattle, WA

April 5, 2011

NWS Seattle, WA issued this winter storm warning at Apr 5, 2011, 11:27 AM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2011, 11:27 AM PDT (18:27 UTC)
Expired
Apr 6, 2011, 11:00 AM PDT
In force
24 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WWUS46 KSEW 051827
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1127 AM PDT TUE APR 5 2011

WAZ513-518-519-060230-
/O.UPG.KSEW.WW.Y.0026.000000T0000Z-110406T1200Z/
/O.NEW.KSEW.WS.W.0007.110405T1827Z-110406T1800Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
1127 AM PDT TUE APR 5 2011

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM PDT WEDNESDAY FOR
THE OLYMPICS AND CASCADES...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM
WARNING FOR THE OLYMPICS AND CASCADES FOR HEAVY SNOW...WHICH IS
IN EFFECT UNTIL 11 AM PDT WEDNESDAY. THE WINTER WEATHER ADVISORY
IS NO LONGER IN EFFECT.

* SOME AFFECTED LOCATIONS...MOUNT BAKER SKI AREA...MOUNT RAINIER 
  NATIONAL PARK...STEVENS PASS. 

* ACCUMULATIONS...24 HOUR ACCUMULATIONS OF 10 TO 20 INCHES THROUGH
  TONIGHT ARE POSSIBLE ABOVE 2000 FEET. THE HEAVIEST SNOW IS
  LIKELY TO FALL TONIGHT...WITH AMOUNTS GREATER THAN 12 INCHES
  FALLING IN ABOUT 12 HOURS.

* TIMING...SNOW SHOWERS WILL INCREASE THIS AFTERNOON AS AN UPPER
  LEVEL TROUGH CROSSES THE AREA. A TRAILING UPPER LEVEL TROUGH
  WILL BRING ANOTHER PERIOD OF MORE PERSISTENT SHOWERS LATER THIS
  EVENING.

* MAIN IMPACTS...HEAVY WET SNOW MAY MAKE TRAVEL DIFFICULT ABOVE 
  3000 FEET ELEVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNINGS MEANS SEVERE WINTER WEATHER IS OCCURRING
OR IMMINENT. THOSE PLANNING TRAVEL IN THE WARNED AREA SHOULD BE
PREPARED FOR HAZARDOUS...WINTER DRIVING CONDITIONS AND PLAN
ACCORDINGLY.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
318 
WWUS46 KSEW 060314
WSWSEW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
814 PM PDT TUE APR 5 2011

WAZ513-518-519-061800-
/O.CON.KSEW.WS.W.0007.000000T0000Z-110406T1800Z/
OLYMPICS-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
814 PM PDT TUE APR 5 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PDT
WEDNESDAY FOR THE OLYMPICS AND CASCADES...

A WINTER STORM WARNING CONTINUES FOR THE OLYMPICS AND CASCADES
FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 11 AM PDT WEDNESDAY.

* SOME AFFECTED LOCATIONS...MOUNT BAKER SKI AREA...MOUNT RAINIER 
  NATIONAL PARK...STEVENS PASS. 

* ACCUMULATIONS...24 HOUR ACCUMULATIONS OF 10 TO 20 INCHES THROUGH
  TONIGHT ARE POSSIBLE ABOVE 2000 FEET. THE HEAVIEST SNOW IS
  LIKELY TO FALL TONIGHT...WITH AMOUNTS GREATER THAN 12 INCHES
  FALLING IN ABOUT 12 HOURS.

* TIMING...SNOW INCREASED THIS AFTERNOON AND EVENING AS AN UPPER
  LEVEL BEGAN MOVING ACROSS WESTERN WASHINGTON. SNOW WILL CONTINUE
  TONIGHT...THEN GRADUALLY DECREASE LATE TONIGHT AND WEDNESDAY
  MORNING. 

* MAIN IMPACTS...HEAVY WET SNOW MAY MAKE TRAVEL DIFFICULT ABOVE 
  3000 FEET ELEVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNINGS MEANS SEVERE WINTER WEATHER IS OCCURRING
OR IMMINENT. THOSE PLANNING TRAVEL IN THE WARNED AREA SHOULD BE
PREPARED FOR HAZARDOUS...WINTER DRIVING CONDITIONS AND PLAN
ACCORDINGLY.

&&

$$

WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Apr 5, 9:30 AM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 5, 9:30 AM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
930 AM PDT TUE APR 5 2011

.SYNOPSIS...SHOWERY COOL AND BREEZY WEATHER WILL CONTINUE TODAY AND
TONIGHT...WITH SNOW IN THE MOUNTAINS. A COLD UPPER LEVEL TROUGH WILL
MOVE OVER THE AREA WEDNESDAY...ADDING A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS. SHOWERS WILL DECREASE THURSDAY AS THE UPPER LEVEL TROUGH
MOVES SOUTHEAST...WITH DRIER AND MILDER CONDITIONS FRIDAY. ANOTHER
FRONTAL SYSTEM WILL FOLLOW SATURDAY OR SATURDAY NIGHT.

&&

.SHORT TERM...A BIG HOLE IN THE CLOUDS OPENED UP OVER THE PUGET SOUND
AREA THIS MORNING AS A WEAK UPPER TROUGH MOVED EAST. HAVE UPDATED THE
GRIDS AND MAY UPDATE THE FORECAST TO ACCOUNT FOR THIS TEMPORARILY NICER
WEATHER. HOWEVER ANOTHER SHORT WAVE IMPULSE SHOULD INCREASE CLOUD COVER
AND BRING MORE SHOWERS THIS AFTERNOON. COULD BE A PUGET SOUND
CONVERGENCE ZONE FORMING THIS AFTERNOON AND TRIED TO PUT A HINT OF THAT
IN THE GRIDS. SHOULD ALSO BE BREEZY TODAY WITH HIGHS NOT QUITE 50.

SIMILAR PATTERN TONIGHT...THEN A BROAD UPPER TROUGH SETTLES OVER THE
AREA ON WEDNESDAY. SHOWER CHANCE SHOULD REMAIN RELATIVELY HIGH WITH
ALSO A CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING. PREVIOUS
FORECAST HAD A MENTION OF SNOW IN THE SHOWERS WHICH COULD BE OVERKILL.
HOWEVER HAIL AND OTHER FROZEN PCPN TYPES ARE NOT OUT OF THE QUESTION.

SOME IMPROVEMENT ON THURSDAY AS A RIDGE STARTS TO BUILD OVER THE AREA.
NOT REALLY LOOKING FOR MUCH HIGHER TEMPERATURES BUT THE THREAT OF
SHOWERS SHOULD FALL TO THE CHANCE CATEGORY. BURKE

.LONG TERM...PREVIOUS DISCUSSION...GFS/ECMWF ARE IN OVERALL AGREEMENT
WITH THE EVOLUTION OF THE PATTERN THROUGH THIS WEEKEND. HOWEVER
IMPORTANT TIMING DIFFERENCES PERSIST. BOTH MODELS HAVE A DRY FRIDAY AS
AN UPPER LEVEL RIDGE AXIS CROSSES THE AREA. THE NEXT FRONTAL SYSTEM
FOLLOWS RIGHT BEHIND THE RIDGE AXIS...WITH THE GFS BRINGING RAIN OVER
THE AREA SATURDAY WHILE THE ECMWF HOLDS OFF UNTIL LATER SATURDAY NIGHT.
IN THE RUN-TO-RUN TREND THE ECMWF SEEMS TO BE SPEEDING UP A LITTLE.
BOTH MODELS ARE RAINY ON SUNDAY AS THE FRONT MOVES SLOWLY ACROSS THE
AREA...THEN SHOWERY ON MONDAY WITH THE TRAILING UPPER LEVEL TROUGH. KAM

&&

.HYDROLOGY...THERE WILL BE RAIN AT TIMES TONIGHT THROUGH ABOUT
THURSDAY...AND POSSIBLY AGAIN EARLY NEXT WEEK...BUT ANY RAIN WILL NOT
BE HEAVY ENOUGH TO CAUSE FLOODING...INCLUDING ON THE GREEN RIVER. BURKE

&&

.AVIATION...A BROAD UPPER TROUGH WILL DEVELOP OVER THE PAC NW THROUGH
WED. MODERATE W/SW FLOW ALOFT AND GENERALLY MOIST. THE ATMOSPHERE WILL
BE SOMEWHAT UNSTABLE THIS AFTERNOON...BECOMING MORE UNSTABLE WEDNESDAY
AFTERNOON WITH A CHANCE OF THUNDERSTORMS. THERE WILL BE A SERIES OF
SURFACE TROUGHS MOVING THROUGH WRN WA THE NEXT COUPLE DAYS WITH RAIN AT
TIMES.

KSEA...S WIND 14-18 KT W/ GUSTS 25 KT. VARIABLE CIGS TODAY BUT THE
GENERAL TREND IS FOR INCREASING SHOWERS THIS AFTERNOON W/ MOSTLY
MVFR CIGS. DTM

&&

.MARINE...STRONG S/SW GRADIENT WILL PERSIST ACROSS WRN WA THROUGH
TONIGHT. WINDS WILL BE BLUSTERY AT TIMES WITH SMALL CRAFT ADVISORY
WINDS ACROSS ALL WATERS AT TIMES THROUGH TONIGHT. GRADIENTS WILL
START TO EASE ON WED WITH WINDS EASING.

A LARGE SWELL TRAIN WILL BRING COMBINED SEAS OF 15-20 FT TO THE WA
COASTAL WATERS THROUGH WED. DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY OLYMPICS AND CASCADES.
     HIGH SURF ADVISORY NORTH AND CENTRAL WA COAST.
PZ...SMALL CRAFT ADVISORY ALL WATERS.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:47 PM PDTGale WarningSEW11 hr

Nearby

Winter Storm Warnings in Washington, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.